A 62-year-old woman with a long history of COPD presents to her physician for routine laboratory tests. She is currently healthy without any recent illnesses or changes in medications. Her laboratory values show a serum bicarbonate level of 36 mEq/L.
Which of the following best represents the natural compensatory response to this patient’s acid/base disorder?
Increased reabsorption of HCO3 in the nephron. An elevated HCO3 is consistent with either a metabolic alkalosis or a respiratory acidosis. In this case, the presence of a chronic lung disease like COPD makes the likely diagnosis chronic respiratory acidosis. It is important to know the body’s response to acid/base abnormalities (Table below); however, the response will never completely correct the pH. If the pH is normal, then suspect a mixed acid/base disorder. The simplest way to view compensatory mechanisms is to think of renal compensations for respiratory problems and vice versa. For chronic respiratory acidosis, then, the compensation will be an increase in HCO3 reabsorption in the nephron (as well as an increase in the excretion of titratable acid and NH4+ ). (B) Chronic respiratory alkalosis will have the opposite effect, with a decrease in HCO3 reabsorption. (C, D) In response to metabolic acidosis, the body will increase ventilation (respiratory rate × tidal volume); in response to metabolic alkalosis, the body will decrease ventilation. If a metabolic acidosis persists, the body’s kidneys will also increase the excretion of titratable acid and NH4+ . (E) The GI tract is not a major contributor to acid/base homeostasis.
Overview of Acid/Base Problems:
A mother brings her 18-year-old son into the physician for a routine physical examination before starting college. He has no past medical history, does not take any medications, and denies any current symptoms. His vitals and physical examination are completely normal; however, a urine dipstick is positive for 1+ protein. A urine protein to creatinine ratio estimates that he is excreting 220 mg of protein per day. The patient has another urine sample collected 1 week later that shows persistent proteinuria.
Which of the following is the most likely cause of proteinuria in this patient?
Orthostatic proteinuria. Orthostatic proteinuria is a very common condition in children and adolescents and has a benign course that usually resolves with time. It is the most common cause of isolated proteinuria in this age group and is diagnosed by comparing urine protein excretion while lying down (e.g., first morning void) and standing up. (B) Minimal change disease is the most common cause of nephrotic syndrome in children; however, glomerular disease is a less common cause of proteinuria in children and adolescents. There would be much higher levels of proteinuria in this condition and likely some physical manifestations (e.g., periorbital edema). (C) AIN would be suggested by intrinsic AKI, WBCs or WBC casts in the urine, and urine eosinophils. (D) Fever, exercise, and dehydration are some of the causes of transient proteinuria, which is also very common in this age group and resolves after the causative factor is removed. However, this patient has persistent proteinuria.
A 62-year-old man with a history of hypertension, well-controlled diabetes, and coronary artery disease presents with shortness of breath. A history is obtained, with pertinent positives including orthopnea and leg swelling. His blood pressure is 146/94 mmHg with a heart rate of 84 beats per minute. The patient has an S3 on cardiac auscultation, bilateral rales are heard along the lung bases, and there is pitting edema around the ankles. Laboratory tests are ordered, which show a creatinine of 2.4 mg/dL (baseline 1.0 mg/dL).
What is the next step in managing this patient’s renal failure?
: IV furosemide. The most important treatment of AKI is managing the underlying condition, which in this case is heart failure. The patient has a suggestive history and physical examination of CHF, and he is fluid overloaded. It might be surprising that prerenal AKI (caused by decreased blood flow to the kidneys) could occur in the setting of hypervolemia. However, even though the patient has ample blood volume, the effective arterial volume is decreased due to heart failure and poor cardiac output (i.e., large blood volume but poor flow). Therefore the kidneys are receiving less blood flow and responding the same way as they would in the setting of hypovolemia. Diuresis with IV furosemide would correct the patient’s volume overload, allowing the heart’s function to improve and increase blood flow to the kidneys. This is often called cardio-renal syndrome.
(A) Although IV fluids are used to treat prerenal AKI caused by hypovolemia, in this case it would worsen the AKI because it would further exacerbate his heart failure. (B) Starting an NSAID would decrease the GFR further due to afferent arteriole vasoconstriction, worsening the patient’s prerenal AKI and potentially precipitating ATN. (C) Corticosteroids may be used in AIN if the kidneys fail to respond to the withdrawal of the offending agent, although there is mixed evidence as to the efficacy.
An older man is admitted to the hospital with weakness and palpitations. An ECG is performed and shown below.
Which of the following is NOT a cause of this electrolyte abnormality?
Excessive insulin administration. It is important to recognize the classic ECG changes in hyperkalemia, which are peaked T waves, an increased PR interval, and an increased QRS width. If left untreated, the QRS complexes will progress to a sine wave pattern. All of the following will increase serum potassium concentrations: (D, E) anything that decreases the activity of the sodium–potassium ATPase (e.g., β-blockers, digoxin, ACE inhibitors/ARBs and hypoaldosteronism, insulin deficiency); (B) anything that causes acidemia and a transcellular shift of hydrogen ions into cells and potassium ions out of cells; (C) anything causing massive cell death/lysis (e.g., ischemic bowel, hemolysis, rhabdomyolysis, tumor lysis syndrome); and anything causing renal disease or a decrease in effective arterial volume (e.g., CHF, liver failure) that leads to the inability to excrete potassium. Also, be aware of pseudohyperkalemia, in which the laboratory sample that was drawn undergoes hemolysis and gives a falsely high serum potassium value.
A 41-year-old woman is placed on enalapril to treat her hypertension. She has no significant medical history and is otherwise healthy. She has her laboratory samples drawn 5 days later, which show a serum potassium of 4.2 mEq/L, a BUN of 13 mg/dL, and a creatinine of 1.1 mg/dL (baseline 0.9 mg/dL). A urinalysis is normal.
What should be done next in the management of this patient?
Continue the current medication. A modest decrease in the GFR may occur in as little as a few days after starting an ACE inhibitor. Up to a 30% increase in creatinine from baseline is tolerable, and the medication does not need to be discontinued. (B) This patient is otherwise healthy with a normal urinalysis, and therefore enalapril may be continued for now with periodic monitoring. (C) ARBs may produce a similar mild reduction in GFR, and so it would not make sense to switch medications. (D) Adding another antihypertensive should be done if the patient’s blood pressure fails to respond to an appropriate dose of the first drug. (E) NSAIDs would reduce the GFR further, and therefore the combination of an ACE inhibitor and an NSAID places the patient at risk of renal ischemia.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us